Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 102, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 21, 2023, 3:13 AM CDT for 4 counties in Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2023, 3:13 AM CDT (08:13 UTC)
- Expired
- Jun 21, 2023, 4:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hodgeman County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 66 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2708 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1421 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted.
026
WUUS53 KDDC 210813
SVRDDC
KSC083-135-145-165-210900-
/O.NEW.KDDC.SV.W.0102.230621T0813Z-230621T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
313 AM CDT Wed Jun 21 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ness County in west central Kansas...
Northeastern Hodgeman County in southwestern Kansas...
Northwestern Pawnee County in south central Kansas...
Southwestern Rush County in central Kansas...
* Until 400 AM CDT.
* At 313 AM CDT, a severe thunderstorm was located 8 miles northwest
of Burdett, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burdett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3829 9974 3841 9956 3827 9933 3809 9958
TIME...MOT...LOC 0813Z 321DEG 9KT 3831 9960
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RBURG2 follow-up statements
409 WWUS53 KDDC 210824 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 324 AM CDT Wed Jun 21 2023 KSC083-135-145-165-210900- /O.CON.KDDC.SV.W.0102.000000T0000Z-230621T0900Z/ Ness KS-Hodgeman KS-Pawnee KS-Rush KS- 324 AM CDT Wed Jun 21 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT FOR SOUTHEASTERN NESS...NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES... At 323 AM CDT, a severe thunderstorm was located 7 miles northwest of Burdett, moving southeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Burdett. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3830 9966 3839 9953 3827 9933 3809 9958 TIME...MOT...LOC 0823Z 321DEG 9KT 3829 9958 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ RBURG
021
WWUS53 KDDC 210853
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
353 AM CDT Wed Jun 21 2023
KSC083-135-145-165-210903-
/O.EXP.KDDC.SV.W.0102.000000T0000Z-230621T0900Z/
Ness KS-Hodgeman KS-Pawnee KS-Rush KS-
353 AM CDT Wed Jun 21 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS...
NORTHEASTERN HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH
COUNTIES WILL EXPIRE AT 400 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and is exiting the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
south central, central, southwestern and west central Kansas.
LAT...LON 3830 9966 3839 9953 3827 9933 3809 9958
TIME...MOT...LOC 0853Z 321DEG 9KT 3823 9952
$$
RBURGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:07 AM CDT, 6 minutes earlier.
Area forecast discussion, Jun 21, 3:07 AM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 307 AM CDT Wed Jun 21 2023 ...Updated Long Term... .SHORT TERM...(Today through Thursday) Issued at 213 AM CDT Wed Jun 21 2023 KDDC radar observations at 06Z show thunderstorms beginning to develop across the north-central zones near Ness City ahead of an upper level shortwave trough as per recent water vapor satellite imagery, and this could be the initial stage of a thunderstorm complex that is expected to move south across the area through the night and early morning, although this activity is much farther south than where the latest CAMs suggested. SPC mesoanalysis shows these storms are in an environment characterized by 3500-4500 J/Kg of uncapped MLCAPE, but less than 30 kts of bulk shear. As such, storm organization may be slow to occur, if at all, and until then only sporadic marginally severe hail is the primary hazard. If these storm can amalgamate into a linear convective complex, primary hazard would shift to marginally severe outflow winds. Overnight elsewhere, the humid airmass over our area will be maintained by persistent southeast winds of 10-20 mph, which will only allow lows to drop into the upper 60s/low 70s. Daytime Wednesday, guidance agrees the cool, stable outflow from the overnight MCS will overspread roughly the northeastern 2/3rds of our area, and this combined with lingering convective cloud debris will limit afternoon temperatures to the mid/upper 80s across these areas. Outside this outflow/cloud cover, low to mid 90s is likely once again, along with another chance for severe thunderstorms through the night. Latest CAM suite suggests two different areas/timings of thunderstorm activity, the first being isolated storms developing along/near the stalled outflow boundary near the KS/OK border. These thunderstorms will form in an extremely volatile environment, with around 5000 J/Kg of MLCAPE and 30-40 kts of bulk shear, however spatial details of this round are in doubt, and it's possible this activity stays outside southwest KS. Second round will be an MCS moving across the western zones overnight into Thursday morning, however spatiotemporal details of this round are even murkier, as little to no agreement between guidance members exists. Should this convective complex impact our area, as the 00Z HRRR strongly indicates, a similar CAPE/shear parameter space will exist supportive of damaging wind gusts and hail. The aforementioned potential thunderstorm complex may still be in the process of rolling through southwest KS Thursday morning into the early afternoon, and the surrounding uncertainty casts doubt on the forecast for Thursday, impacting both the temperature and precipitation forecasts. Afternoon highs could range from the upper 70s to upper 80s depending on early thunderstorm coverage and longevity, as well as where redevelopment of thunderstorms in the late afternoon takes place. Model consensus suggests thunderstorms will again move into western KS from eastern CO, and this is in line with the latest SPC Day 2 outlook which outlines a marginal risk for severe storms across roughly the western half of our area. To say the least, many questions remain regarding convective evolution both Wednesday and Thursday, and trends will need to be monitored closely to react to any significant deviations from the current expected outcomes. .LONG TERM...(Thursday night through Tuesday) Issued at 307 AM CDT Wed Jun 21 2023 Upper level pattern at the beginning of the long term period will finally begin to change, as the main lobe of vorticity in the western trough ejects into the northern plains during the day Friday, and the southern plains ridge begins to build northward. This will result in increasing H5 west-southwesterly flow over the central plains, fostering the deepening of a lee trough in eastern CO. Southeasterly surface winds will strengthen in response, once again advecting Gulf of Mexico moisture poleward and reinforcing the mT airmass over southwest KS. All of this will combine to generate a CAPE/shear parameter space supportive of severe thunderstorms across our area, although with several preceding days of convective activity, details on Friday's potential are sparse. Daytime Saturday, the upper level ridge over the southern plains will continue to build northward while the aforementioned vorticity max traverses the northern plains. The uptick in synoptic-scale subsidence under the ridge should provide a break from thunderstorm potential Saturday afternoon, but cause temperatures to reach back into the low to mid 90s. This heat will be somewhat short-lived however as medium range ensemble and deterministic guidance indicate the upper level vorticity max will push a dry cold front southward through the central plains, dropping afternoon temperatures down into the upper 80s/near 90 Sunday and Monday. But the heat will return by the end of the long term period, as persistent subsidence under the stubborn upper level ridge brings temperatures back into the mid to upper 90s. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1243 AM CDT Wed Jun 21 2023 Infrared satellite imagery shows low stratus building into southwest KS once again, bringing MVFR/IFR cigs to all terminals except LBL at some point through the morning. Once these low clouds scatter out, which should be before 18Z, VFR will resume through 06Z Thursday. Additionally, a thunderstorm complex is expected to dive south out of central Nebraska, and clip HYS during the 10-15Z time frame. Questions surrounding exact timing of terminal impact limited TAF mention to VCTS, but expect MVFR/IFR cigs/vis while these thunderstorms move through. Otherwise, winds will remain out of the southeast to east, sustained in the 13-18 kt range. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 65 83 65 / 10 30 30 30 GCK 86 63 80 63 / 10 50 40 40 EHA 94 63 83 62 / 20 30 40 40 LBL 91 64 82 64 / 20 40 40 40 HYS 84 65 85 65 / 50 20 30 30 P28 88 68 87 68 / 30 10 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Springer LONG TERM...Springer AVIATION...Springer
Hazardous weather outlook, Jun 21, 2:36 AM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 236 AM CDT Wed Jun 21 2023 KSZ030-031-043>046-061>066-074>081-084>090-220745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 236 AM CDT Wed Jun 21 2023 /136 AM MDT Wed Jun 21 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Severe thunderstorms are possible Wednesday afternoon into the overnight period mainly west of US-83 and near the KS/OK border. Any thunderstorms that do impact our area will be capable of large hail and damaging wind gusts along with heavy rainfall and frequent lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Severe thunderstorms are possible again Thursday and Friday mainly across the western half of the area, however much uncertainty regarding coverage and timing still exists at this time. Any thunderstorms in our area will be capable of producing marginally severe hail and wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Special weather statement, Jun 21, 1:02 AM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
102 AM CDT Wed Jun 21 2023
KSZ045-046-065-210645-
Rush KS-Pawnee KS-Ness KS-
102 AM CDT Wed Jun 21 2023
...Strong thunderstorms will impact portions of southern Ness,
northwestern Pawnee and southwestern Rush Counties through 145 AM
CDT...
At 102 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Ness City to near Burdett.
Movement was northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bazine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3859 10015 3838 9931 3822 9937 3837 10007
TIME...MOT...LOC 0602Z 244DEG 13KT 3838 10000 3824 9956
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RBURGSpecial weather statement, Jun 21, 1:43 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
143 AM CDT Wed Jun 21 2023
KSZ045-046-065-210730-
Rush KS-Pawnee KS-Ness KS-
143 AM CDT Wed Jun 21 2023
...Strong thunderstorms will impact portions of central Ness,
northwestern Pawnee and southwestern Rush Counties through 230 AM
CDT...
At 143 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ness City to 6 miles northwest of Rozel.
Movement was northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bazine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3864 10009 3839 9921 3825 9946 3840 10004
TIME...MOT...LOC 0643Z 223DEG 7KT 3841 9989 3828 9946
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RBURGSpecial weather statement, Jun 21, 2:22 AM CDT, 51 minutes before
Special Weather Statement
National Weather Service Dodge City KS
222 AM CDT Wed Jun 21 2023
KSZ045-046-065-210800-
Rush KS-Pawnee KS-Ness KS-
222 AM CDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of eastern Ness,
northwestern Pawnee and southwestern Rush Counties through 300 AM
CDT...
At 221 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bazine, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bazine around 225 AM CDT.
Other locations in the path of this storm include Alexander and
Nekoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3827 9980 3838 9990 3860 9979 3840 9920
3827 9946
TIME...MOT...LOC 0721Z 237DEG 10KT 3839 9967
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RBURGSpecial weather statement, Jun 21, 2:38 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
238 AM CDT Wed Jun 21 2023
KSZ045-210815-
Ness KS-
238 AM CDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of central Ness County
through 315 AM CDT...
At 237 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Ness City. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Ness
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3842 9999 3856 9998 3859 9980 3839 9990
TIME...MOT...LOC 0737Z 277DEG 4KT 3846 9991
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RBURGSpecial weather statement, Jun 21, 3:04 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
304 AM CDT Wed Jun 21 2023
KSZ045-046-064-065-210845-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
304 AM CDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of southeastern Ness,
northeastern Hodgeman, northwestern Pawnee and southwestern Rush
Counties through 345 AM CDT...
At 303 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Bazine, moving southeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burdett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3832 9973 3848 9970 3842 9933 3811 9957
TIME...MOT...LOC 0803Z 321DEG 10KT 3834 9964
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 1:02 AM CDT | Special Weather Statement | DDC | Ness | 43 min |
| Jun 21, 1:43 AM CDT | Special Weather Statement | DDC | Ness | 47 min |
| Jun 21, 2:22 AM CDT | Special Weather Statement | DDC | Rush | 38 min |
| Jun 21, 2:25 AM CDT | Areal Flood Advisory | DDC | Ness | 4 hr |
| Jun 21, 2:38 AM CDT | Special Weather Statement | DDC | Ness | 37 min |
| Jun 21, 2:52 AM CDT | Areal Flood Advisory | DDC | Ness | 3 hr |
| Jun 21, 3:04 AM CDT | Special Weather Statement | DDC | Pawnee | 41 min |
| Jun 21, 3:16 AM CDT | Special Weather Statement | DDC | Ellis | 44 min |
| Jun 21, 3:46 AM CDT | Special Weather Statement | DDC | Rush | 29 min |
| Jun 21, 3:57 AM CDT | Special Weather Statement | DDC | Pawnee | 33 min |
| Jun 21, 4:01 AM CDT | Areal Flood Advisory | DDC | Hodgeman, Pawnee, Rush | 3 hr |
| Jun 21, 4:26 AM CDT | Special Weather Statement | DDC | Rush | 34 min |
| Jun 21, 4:29 AM CDT | Special Weather Statement | DDC | Pawnee | 46 min |
| Jun 21, 4:31 AM CDT | Special Weather Statement | DDC | Pawnee | 44 min |
| Jun 21, 5:09 AM CDT | Special Weather Statement | DDC | Edwards | 51 min |
| Jun 21, 5:10 AM CDT | Special Weather Statement | DDC | Stafford | 50 min |
| Jun 21, 5:41 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa, Pratt, Stafford | 49 min |
| Jun 21, 6:19 AM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 41 min |
| Jun 21, 6:32 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 58 min |
| Jun 21, 7:26 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche | 64 min |
| Jun 21, 8:34 AM CDT | Special Weather Statement | DDC | Barber | 26 min |
| Jun 21, 5:46 PM CDT | Special Weather Statement | DDC | Hamilton | 29 min |
| Jun 21, 5:57 PM CDT | Special Weather Statement | DDC | Morton | 33 min |
| Jun 21, 6:19 PM CDT | Special Weather Statement | DDC | Morton | 26 min |
| Jun 21, 6:22 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.